Steroid Refractory Drug Reaction: Time to Readdress

1University of California, San Francisco, San Francisco, CA
2University of California, San Francisco, San Francisco, CA
3University of California, San Francisco, San Francisco, CA
4University of California, San Francisco, San Francisco, CA
5University of California, San Francisco, San Francisco, CA

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 209

Case Presentation:

A 58‐year‐old African American man presented to our hospital with confusion, diffuse morbiliform rash, facial edema, fever to 41.1°C, leukocytosis with eosinophilia, acute kidney injury, transaminitis, and elevated creatinine kinase. Extensive evaluation for possible infection, including urine, blood, and CSF cultures, was negative. Six weeks prior to admission the patient had been started on phenytoin at a skilled nursing facility. Dermatology was consulted for high clinical suspicion of drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. The patient was given a 3‐day pulse of methylprednisolone 1 g daily. His eosinophil count continued to rise, peaking at 17,000 (total WBC count 47,000) on hospital day 6. On this day he also became hypoxemic. Chest CT showed bilateral upper‐lobe pulmonary infiltrates thought to represent eosinophilic pneumonia. Transthoracic echo to assess for eosinophilic mycocarditis was normal. Skin biopsy showed a dermoepidermal interface process with lymphocytic and eosinophilic infiltrate consistent with a drug reaction. Testing for viral reactivation, including HHV6/7, EBV, CMV, and HIV, was unrevealing. Ultimately, DRESS refractory to steroids continued as the presumed diagnosis, and cyclosporine 5 mg/kg divided twice a day was started in addition to a second pulse of methylprednisolone. After cyclosporine initiation, the eosinophil count began to drop within 24 hours and eventually normalized. The patient's overall clinical picture concurrently improved with stabilization of hemodynamics, resolution of renal failure, and improvement in respiratory status. Three months after discharge, cyclosporine was tapered to off, and the patient continued to do well on a slow taper of prednisone.

Discussion:

DRESS syndrome is a distinct severe adverse drug reaction characterized by skin rash, fever, and internal organ involvement. The marked eosinophilia that accompanies the disease can lead to life‐threatening organ toxicity such as interstitial nephritis, pneumonitis, and myocarditis. The cornerstones of treatment are removal of the offending agent as well as prompt initiation of steroids. However, as seen in this case, the decline in eosinophils can lag behind the initiation of appropriate treatment. Furthermore, there are a small subset of cases of DRESS syndrome that appear to be refractory to steroids alone. When the patient's clinical condition continues to deteriorate despite appropriate treatment with steroids, additional immunomodulators should be considered.

Conclusions:

When DRESS syndrome is accompanied by marked eosinophilia, internists should be alerted to the potential for organ toxicity such as nephritis, pneumonitis, and myocarditis. Decrease in eosinophilia may lag behind appropriate treatment, but second‐line immunosuppressives should be considered in critical patients failing to improve with steroids alone.

To cite this abstract:

Makaroun L, Chiu Y, Temple B, Haemel A, Le P. Steroid Refractory Drug Reaction: Time to Readdress. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 209. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/steroid-refractory-drug-reaction-time-to-readdress/. Accessed September 20, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.